# SDR 2004UALA00553

- Difficulty date: June 7, 2004
- Submitted: June 15, 2004
- Operation: Air carrier
- Aircraft: N386UA
- Make and model: Boeing 737322
- Aircraft serial: 24661
- Aircraft time: 41,037 hours, 28,729 cycles
- Engine: Ge CFM56*
- System (JASC): 2782 · Leading Edge Slat Actuator
- Part: Actuator
- Condition: Failed
- Location: Le Flaps
- Stage of operation: CL
- How discovered: O
- Nature of condition: J
- Precautionary procedure: A

## Discrepancy

RETURNED TO FIELD DUE TO NR 3 LEADING EDGE FLAP PROBLEM. REPLACEMENT OF THE LEADING EDGE FLAP ACTUATOR CORRECTED THE DISCREPANCY. THE LEADING EDGE FLAP ACTUATOR WAS FOUND WITH A SEVERELY DETERIORATED PISTON HEAD SEAL. THE CONDITION OF THIS SEAL SUPPORTS THE REASON FOR REMOVAL OF SLOW TO RETRACT. THE DETERIORATED SEAL WOULD RESULT IN CONSIDERABLE LEAKAGE (OR BYPASSING) ACROSS THE PISTON HEAD, RENDERING THE ACTUATOR VERY INEFFICIENT AT CONVERTING HYDRAULIC PRESSURE INTO ACTUATION FORCE. THIS IS ESPECIALLY TRUE IN THE RETRACT DIRECTION, AS THE NOMINAL PRESSURE DELTA IS LESS DURING RETRACTION THAN IN EXTENSION.
